Acne Medication can Increase Risk of Eye Infections

Scientists in Isreal revealed that patients who took Accutane for the treatment of acne doubled the risk of eye infections as compared to patients who had acne and did not take Accutane. Dr Gabriel Chodick in his study published in Archives of Dermatology, notes that acne itself causes inflammation and irritation and can increase the risk of ocular diseases. They reviewed records of 15,000 patients and divided them into 3 groups: acne free, acne with no meds, and acne treated with Accutane. They noticed that the group taking Accutane had higher risk of developing conjunctivitis.

Dr Ashraf of the Atlanta Vision Institute notes that Accutane can be an effective drug in the treatment of acne. However, he notes it has some severe side effects including drying out mucous membranes including the eyes. Severe dry eyes can lead to infections. He advises people not to wear contact lenses during this time and notes that LASIK surgery is contraindicated while on these meds.

Learn More About Dr. Ashraf on Google+